Lupin Pharmaceuticals is recalling all batches of irbesartan tablets USP 75 mg, 150 mg, and 300 mg and irbesartan and hydrochlorothiazide (HCTZ) tablets USP 150 mg/12.5 mg and 300 mg/12.5 mg because of the potential presence of the N-nitrosoirbesartan impurity.
“As part of Lupin’s ongoing assessment, analysis revealed that certain tested active pharmaceutical ingredient (API) batches (but not finished product batches) were above the specification limit for the impurity, N-nitrosoirbesartan,” the company said in a news release posted on the US Food and Drug Administration’s website today. It notes that the impurity is a “probable human carcinogen.”
Lupin discontinued the marketing of irbesartan and irbesartan/HCTZ tablets on January 7, 2021. It says it “has received no reports of illness that appear to relate to this issue” and is issuing the recall out of “an abundance of caution.”
The company, however, goes on to note that from October 8, 2018 (the earliest date of shipment from the manufacturing site of any of the affected batches) to September 30 of this year, Lupin received four reports of illness from irbesartan and 0 reports from irbesartan/HCTZ.
Irbesartan is an angiotensin II receptor blocker indicated for treatment of hypertension in patients with type 2 diabetes, elevated serum creatinine, and proteinuria.
Irbesartan/HCTZ tablets include irbesartan and hydrochlorothiazide, a thiazide diuretic, indicated for hypertension in patients not adequately controlled with monotherapy or as an initial therapy in patients likely to need multiple drugs to achieve blood pressure goals.
Lupin is notifying wholesalers, distributors, and retail outlets to immediately discontinue sales of the affected product lots and return them to the company. Specific lot numbers can be found here.
The company is advising patients to continue taking their medication and to contact their pharmacist, physician, or healthcare professional for advice regarding an alternative treatment.
Patients and physicians are also advised to report any adverse events or side effect related to the affected products to MedWatch, the US Food and Drug Administration’s Safety Information and Adverse Event Reporting program.
Content Source: https://www.medscape.com/viewarticle/960937?src=rss